Posted by bleauberry on September 18, 2010, at 15:20:02
In reply to Leg jerks on serotonergic meds. . ., posted by g_g_g_unit on September 16, 2010, at 23:07:56
From an overly simplistic view, leg jerks caused by a serotonergic antidepressant are basically indications of inadequate dopamine function. Dopamine is closely related to movement disorders of many kinds. That's why dopamine agonists are commonly used in restless leg syndrome, parkinsons, and such. It could simply be that your dopamine was weak and vulnerable to begin with, and perhaps even a factor in the mood problems.
The TCAs have a lot of affinities though...histamine, choline, etc, so it's really hard to know all the interplay going on.
It is a neurological disorder, not a psychiatric disorder. The artificially flooded levels of serotonin just happened to unmask it, probably by squashing out dopamine. But anything is possible.
I would not view it as a "side effect". It is a direct effect of some kind and is sending clues. Personally, a neurological thing that like would scare me off the drug. It would basically be my body saying, "no no no, wrong drug".